Aa
MedHelp.org will cease operations on May 31, 2024. It has been our pleasure to join you on your health journey for the past 30 years. For more info, click here.
Aa
A
A
A
Close
Avatar universal

Does Amoxicillin Cause Damage To The Heart?

I've had weird heart symptoms and anxiety after taking 3 g of leftover amoxicillin. It started with the anxiety and a heavy, fast heart rate. I've never had anxiety before, so this was alarming to me. I felt like I was always conscious of my breathing too, which made it feel like it was harder to breathe. Then I started getting chest pain and pain in my left arm, near the elbow, as well as slight numbness in my left hand fingers. These symptoms lasted throughout the night. I was convinced I was having a heart attack, so I went to the health clinic the next morning and they put me on an EKG machine (I think). They stuck patched on my torso and did some reading. But after it, the doctor told me that everything looked normal. They also took my blood pressure, and when I glanced at the reading, it looked high. They didn't mention it though. I took note for it and (I think) it was 151/77.  After doing some research, I learned that amoxicillin depletes certain vitamins from the body, like Vitamins B1, B2, B3, B6, B12, K, biotin, inositol, calcium, magnesium, and iron as well as vital gut bacteria, like lactobacillus acidophilus and Bifidobacteria bifidum (bifidus). So I started to take supplements of these and the anxiety went away. I also bought a blood pressure monitor, to monitor it. It started off high, but gradually went to more normal levels. The chest and heart symptoms got less and I started to get stinging sensations in my head (like the feeling you get when you eat wasabi). These symptoms also lasted for hours, coming and going, but these, along with the heart symptoms, returned to normal in a few days. I was finally feeling normal again, so after about a week, I stopped taking the vitamins but kept taking the probiotics. Less than a week later, I woke up with the left arm feelings again. I hadn't been getting enough sleep because of work, so maybe that also contributed to it? I immediately took the vitamins again and the arm feelings were gone the next day (today). But I had slight chest feelings (slight warm stinging) and the head stinging feelings were back. These symptoms lasted for hours. They seem less now, but I'm not sure if that's because of the vitamins. I also felt tired more easily when I went for a walk earlier today. I wanted to ask these questions.

1) Does this sound like a heart attack? And if it was, would the EKG machine detect that I was having one, or had one in the previous days? The doctor said that the EKG looked normal. If I had a heart attack, does that machine detect them?

2) Is this a common result of taking amoxicillin? I read that certain antibiotics could cause damage to the heart. Is that what this sound like? And would that kind of damage ever recover?

3) Is it a good sign that I started feeling normal after taking the supplements? And am I permanently going to be like this? Or can I come back from it.

4) Do these sound like life threatening symptoms?

I'm not sure if this is the right forum, but thank you for your time, in reading my question.
1 Responses
Sort by: Helpful Oldest Newest
Avatar universal
Antibiotics have many deleterious possible side effects, but different people will get different results obviously.  Antibiotics main problem for most people is weakening the immune system by killing off beneficial organisms, not just the ones you mention -- antibiotics are indiscriminate killers of microorganisms and kill off the good with the bad.  What you don't say is how old the drug was -- if it was very old it might have weakened a lot, though how much is variable.  What you also don't say is why you at least as you describe it decided to take a prescription medication that pretty much everyone by now except, unfortunately, many doctors knows one shouldn't take unless absolutely necessary as taking too many antibiotics has led to lots of health problems and resistant bacteria.  You don't say if the dose you took was the dose recommended for you when you originally got the prescription or a lot more, or if you took it in one dose or over a period of a couple of days.  Whatever it was you were trying to treat, once you embark on a program of taking antibiotics you have to finish it or you can create resistant bacteria in your body.  Because this was such as short time period of taking it, I'm going to guess without knowing that you didn't take enough of it for long enough to cause any problems with your nutrient levels or your heart, but could have done some bit of damage to your immune system and beneficial organisms.  The rest sounds like anxiety to me, and antibiotics can cause anxiety as a side effect in some people partly because some of the beneficial organisms they kill off are responsible for part of our mental health system and making some of our B vitamins, which are also essential to mental health (as well as energy).  But again, you took it for a very short period of time.  No, it's not life-threatening most likely.  No, an EKG can't really tell if you're having a heart attack.  It gives some minor indications if something is off, like heart rhythm, but only a stress test or repeated testing really shows much.  BP is often high at the doc's office and you were under stress at the time, which probably explains that as well.  I don't know what's truly going on with you, but I do think it's very unlikely most of the stuff you're complaining about were due to taking the drug due to the very short duration and the age of the pills, which may have deteriorated in potency.  My other guess is that you'd have felt fine shortly if you had done nothing, but you did get an anxiety reaction, and that can cause all sorts of dislocations and, if you hold onto it long enough, can become a chronic problem for those prone to it.  Peace.
Helpful - 0
2 Comments
Thank you for your response! I'm sorry, I forgot to mention that after I took the amoxicillin, I went to a different clinic a few days later and got a urine test done (for chlamydia/gonorrhea). That's why I took the maybe 6 month old amoxicillin. While waiting for the urine test results, the doctor prescribed me doxycycline to take 100mg, every 12 hours for 1 week. I finished it, bur when the urine test result came back, it turned out that negative anyway. I told her about the amoxicillin that I took beforehand, and she still prescribed the doxycycline, so are these doses still too low to cause problems?  Also, when I first received the amoxicillin, months ago, I took it for a week as well. I think the dose was 500mg, 3 times a day for 1 week. Could that first week of amoxicillin 6 months ago, plus the 3g I took recently, along with the week of doxycycline, change your assessment? Could that amount of antibiotics, plus any I took in previous years, cause heart damage? Or is it still probably anxiety from depleted B vitamins and gut organisms. And would anxiety cause symptoms like chest pain, left arm pain and weird breathing? I'm just worried, because when I look up those 3 symptoms in particular, everything points to them being a heart attack symptom.
I was only suggesting possibilities.  I can 't possibly know for sure if the anxiety is due to you having taken the antibiotic, only that this is a known side effect of having done so.  The more often you take antibiotics, the more likely chronic problems arise, such as, for example, chronic yeast infections or other fungal infections or chronic digestive problems.  I'm constantly shocked by doctors prescribing antibiotics without knowing if an infection exists, as was done here.  The doc should have waited for the urinalysis results first and when they were negative not given you any antibiotics since you apparently have nothing they can fix.  Official guidance from FDA and everyone else has been for several years now to not prescribe antibiotics unless absolutely necessary, but docs still do it, dentists do it, and I don't think they will ever stop doing it because, I think, it gets rid of complaining patients who want some treatment.  As for the heart damage, again, you're not likely to get that from what you took, no, but if you think you have a heart problem, you see docs about it which you did and they said you didn't have heart problems.  I mention anxiety because the fact you took an antibiotic without a prescription and without knowing whether anything was wrong and without knowing how to properly use the medication, plus posting here, plus all the angst you are going through suggest you have an anxiety problem.  And yes, antibiotics can create one, but do they do that for most people?  No.  So could happen, probably didn't happen, and only the proper medical procedures can tell you.  Just as you can't medicate yourself because you don't know proper doses or proper length of time to take something or even in this case the proper antibiotic to take if you did have the problem you feared you had, which you didn't, you also can't diagnose yourself.  Peace.

You are reading content posted in the Nutrition Community

Top Healthy Living Answerers
Avatar universal
Arlington, VA
Learn About Top Answerers
Popular Resources
14 super-healthy foods that are worth the hype
Small changes make a big impact with these easy ways to cut hundreds of calories a day.
Forget the fountain of youth – try flossing instead! Here are 11 surprising ways to live longer.
From STD tests to mammograms, find out which screening tests you need - and when to get them.
Tips and moves to ease backaches
Here are 12 simple – and fun! – ways to boost your brainpower.